Parents Should Be Aware of Dangerous Online Trends & Challenges
The Chautauqua County Department of Mental Hygiene cautions parents and guardians about the New TikTok “Benadryl Challenge.” This challenge, involving taking large amounts of diphenhydramine (also known as Benadryl) to try and achieve a high and hallucinate, is extremely dangerous and has already sent teens to the hospital in acute distress.
Benadryl is a type of sedating antihistamine commonly used to treat allergies. It works by blocking the cholinergic nervous system so taking too much of it can cause life-threatening system wide effects.
“Large amounts cause exaggerated effects,” said Dr. Robert Weber, Pharm.D., an administrator for pharmacy services at The Ohio State University Wexner Medical Center. Dr. Weber adds that the following issues can arise after taking too much:
• High body temperature;
• Blurred vision;
• High blood pressure;
• Brain damage;
• Heart attack; and
Taking too much Benadryl at any age is very dangerous. The diphenhydramine (Benadryl) dosing guide is as follows: children ages 6-12 should only take one tablet every four to six hours; anyone over the age of 12 is recommended to take one or two tablets every four to six hours. Children under the age of 6 are not recommended to take the medication at all. No more than six doses of the drug should be taken within a 24-hour period.
According to the National Capital Poison Center (NCPC), antihistamines like Benadryl are also dangerous when combined with pain medications and decongestants—taking Benadryl along with either type of medication can lead to an unintentional overdose. If you or someone you know takes too much Benadryl (or combine it with other medications that make it more potent), it’s essential to seek medical care right away by calling 911 or the New York Regional Poison Control Center at 1-800- 222-1222.
Patricia Brinkman, Director of Community Services with the Chautauqua County Department of Mental Hygiene, urges parents to take proper precautions to ensure that Benadryl, as well as other medications are accounted for and stored in a safe place. The Department of Mental Hygiene also stresses that it is important to be aware of your child’s social media activity or any time they spend on the internet. Children are still developing parts of the brain that control important functions including judgement and impulse control. Have conversations with your child to ask about their online activities and to remind them that online challenges that may seem harmless and fun can have scary and sometimes serious consequences.